Lightning, Lincoln
- When
- August 5, 3:30 PM EST
- Where
- Lincoln County, Wiscasset
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
An 18-year old man was slightly injured as he leaned on a metal counter top in a Wiscasset restaurant when lightning struck the restaurant. The lightning, which struck an outside corner of the building, also destroyed the motor of a convection fryer.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An 18-year old man was slightly injured as he leaned on a metal counter top in a Wiscasset restaurant when lightning struck the restaurant. The lightning, which struck an outside corner of the building, also destroyed the motor of a convection fryer. In Biddeford, lightning ignited a fire that gutted a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 140 PM EDT MON AUG 5 2002 ZONES... STRONG COLD FRONT WILL CROSS THE AREA AND MOVE OFF THE COAST EARLY TONIGHT. SHOWERS AND THUNDERSTORMS /POSSIBLY STRONG OR SEVERE/ AHEAD OF THE FRONT...AND A FEW LINGERING SHOWERS BEHIND IT /ESPECIALLY OVER THE MOUNTAINS/. COOLER AND LESS HUMID WEATHER MOVES IN FOR THE NEXT FEW DAYS. INSTABILITY CLOUDS AND SPRINKLES OR SHOWERS POSSIBLE IN THE HIGHER TERRAIN. USING FWC/MAV POPS AND TEMPS /OR A COMPROMISE BETWEEN THE OCCASIONALLY COOLER MAV TEMPS/ IN THE SHORT RANGE AND MEX POPS AND TEMPS IN THE LONG RANGE WITH SOME ADJUSTMENTS. CWF... MINIMAL SCA STILL UP FOR WINDS AND SEAS. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
MEZ020-021-025>027-052030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 338 PM EDT MON AUG 5 2002 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL MAINE THIS AFTERNOON... WEATHER RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING OVER KENNEBEC AND ANDROSCOGGIN COUNTIES AT 330 PM. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 20 MPH AND WILL MOVE ACROSS KENNEBEC...ANDROSCOGGIN...SAGADAHOC...KNOX AND LINCOLN COUNTIES THROUGH 430 PM. THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS UP TO 40 MPH AND HAIL ARE ALSO POSSIBLE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. SJC
The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317288, 5317289.